Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 238, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 2, 1998, 3:14 AM CDT for Pawnee County, Rush County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 1998, 3:14 AM CDT (08:14 UTC)
- Expired
- Jul 2, 1998, 4:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 90 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 3:15 AM CDT | Hail 1 | Rozel, KS | |
| Jul 2, 3:20 AM CDT | Hail 0.88 | La Crosse, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 492 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1783 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
482 WUUS1 KDDC 020815 RRA SVRDDC KSC145-165-020900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 314 AM CDT THU JUL 2 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS RUSH COUNTY IN CENTRAL KANSAS * UNTIL 400 AM CDT * AT 312 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF RUSH CENTER MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED RUSH CENTER BY 325 AM CDT LA CROSSE BY 335 AM CDT TIMKEN BY 325 AM CDT BISON BY 335 AM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. KRUSE/CICCONE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:29 AM CDT, 45 minutes earlier.
Area forecast discussion, Jul 2, 2:29 AM CDT, 45 minutes before
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
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.